Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 178, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 10, 2002, 2:46 PM CDT for Linn County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2002, 2:46 PM CDT (19:46 UTC)
- Expired
- Jul 10, 2002, 3:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 87 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1902 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1721 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
054
WUUS53 KEAX 101946
SVRMCI
KSC107-102045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 PM CDT WED JUL 10 2002
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LINN COUNTY IN EAST CENTRAL KANSAS
* UNTIL 345 PM CDT
* AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MOUND CITY KS...OR
25 MILES EAST OF GARNETT...AND MOVING SOUTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MOUND CITY KS...PLEASANTON BY 250 PM CDT
PRESCOTT BY 315 PM CDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3803 9483 3823 9498 3829 9471 3817 9463
3803 9463
LVQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 1:40 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 10, 1:40 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 140 PM CDT WED JUL 10 2002 140 PM... SEVERAL UPDATES MADE THIS MORNING TO ACCOUNT FOR SEVERE CONVECTION. OUTFLOW BOUNDARY FROM MORNING STORMS HAS MOVED AS FAR SOUTH AS A IXD TO DMO LINE. RAIN-COOLED AIR CAUSING MARKED TEMPERATURE DROP...SO MANY LOCATIONS ALREADY HAVE SEEN MAX TEMPERATURES FOR TODAY. ADJUSTED AFTERNOON ZONES TO ACCOUNT FOR THIS COOLING...AND ALSO MADE ADJUSTMENTS TO THUNDERSTORM COVERAGE AND POPS. FOR THE EXTENDED PART OF THE FORECAST. COOLED THINGS DOWN A LITTLE... AS TROUGH IN THE EAST WILL BE DOMINANT WEATHER FEATURE FOR OUR AREA. EAST TO SOUTHEAST LOW LEVEL FLOW WILL KEEP TEMPERATURES FROM WARMING UP TOO MUCH IN THE SATURDAY THROUGH SUNDAY TIMEFRAME. RIDGE BEGINS BUILDING INTO NORTHERN PLAINS EARLY NEXT WEEK...WHILE MEDIUM RANGE MODELS KEEP CYCLONIC SHEAR ZONE ORIENTED FROM OKLAHOMA INTO OHIO RIVER VALLEY. ENSEMBLES OF VARIOUS MEDIUM RANGE MODELS ALL HINT AT SHEAR ZONE...SO DECIDED TO ADD LOW CHANCE POPS FOR SOUTHEAST ZONES IN THE TUESDAY AND WEDNESDAY PERIOD. SF 500 AM... A COMPLICATED FORECAST DEALING WITH THUNDERSTORMS, CLOUDS AND TEMPERATURES DURING THE NEXT 48 HOURS. AN UNSEASONABLY STRONG VORTICITY MAX WILL DIVE SOUTH TODAY GIVING THE AREA ITS BEST CHANCE FOR MEASURABLE RAIN IN WEEKS, HOWEVER TIMING THE ONSET OF STORMS TODAY WILL PLAY A BIG ROLE IN HOW WARM TEMPERATURES GET. I PREFERRED THE INITIALIZATION OF THE 00Z AVN. IT INITIALIZED THE VORT MAX OVER THE DAKOTAS STRONGER THAN THE ETA, BUT NONE OF THE MODELS HAVE HAD A GOOD HANDLE ON THE PRECIPITATION FIELDS SO FAR THIS MORNING. TWO MAIN THUNDERSTORM CLUSTERS ARE ONGOING EARLY THIS MORNING. THE FIRST IS TRACKING THROUGH CENTRAL IOWA ALONG THE EDGE OF THE 11C ISOTHERM AT 700MB. IT IS DOUBTFUL THAT THIS CLUSTER WILL TRACK INTO SOUTHERN MISSOURI. WITH VERY LITTLE LOW LEVEL JET INFLOW, IT SHOULD TRACK NICELY WITH THE MEAN STORM STEERING CURRENTS TO THE EAST. THE SECOND CLUSTER OF STORMS FORMED WITHIN THE LAST COUPLE HOURS ALONG THE COLD FRONT PRESSING INTO EASTERN NEBRASKA. MIDLEVEL COOLING ASSOCIATED WITH THE APPROACHING SHORTWAVE SHOULD ALLOW THESE STORMS TO PROPAGATE FURTHER SOUTH THAN THE IOWA MCS. USING THE AVN TIMING, THE FRONT SHOULD BE NEARING NORTHWESTERN MISSOURI BY 15-16Z. I EXPECT COVERAGE TO BE GOOD BY MID DAY WITH STRONG LOW LEVEL CONVERGENCE ALONG THE FRONT AND ABUNDANT LOW LEVEL MOISTURE. I HAVE INCREASED POPS TO 60-70 PERCENT OVER MOST OF THE FORECAST AREA, WITH THE BEST CHANCE OF HEAVY RAIN OVER NORTH CENTRAL AND NORTHEAST MISSOURI. THIS REGION WILL BE JUST NORTH OF THE 850MB LOW AND CLOSE TO THE SURFACE TRIPLE POINT. THE ETA, NGM AND AVN APPEAR TO GENERATE QPF OVER CENTRAL MISSOURI TOO EARLY. I EXPECT ENOUGH MID LEVEL CAPPING TO SUPPRESS CONVECTION UNTIL THE ARRIVAL OF THE FRONT. WITH THIS SAID, I BELIEVE TEMPERATURES WILL BE SEVERAL DEGREES HIGHER THAN GUIDANCE OVER MUCH OF THE FORECAST AREA. ONE FLY IN THE OINTMENT IS THE ALTOCUMULUS FIELD OVER CENTRAL MISSOURI THIS MORNING, BUT EXPERIENCE TELLS ME THAT THIS CLOUD FIELD WILL THIN CONSIDERABLY AFTER SUNRISE. I MAY BE A BIT AGGRESSIVE, BUT I EXPECT LOWER TO MID 90S SOUTH OF THE MISSOURI RIVER PRIOR TO THE ARRIVAL OF THUNDERSTORMS EARLY THIS AFTERNOON. AFTER THE PASSAGE OF THUNDERSTORMS THIS EVENING THE UPPER LOW IS PROGGED TO DROP DUE SOUTH BISECTING THE STATE OF MISSOURI. THE BEST CHANCE FOR PRECIPITATION SHOULD BE EAST OF THE UPPER LOW WHERE Q-VECTOR FORCING IS MAXIMIZED. IT WILL BE INTERESTING TO SEE THIS SYSTEM EVOLVE. IF THERE ARE SOME BREAKS IN THE CLOUD FIELD ON THURSDAY AFTERNOON, THERE COULD BE SOME STRONG STORMS OVER EASTERN MISSOURI AND A HEAVY RAIN THREAT AS WELL. FOR NOW, ILL PLAY MOSTLY CLOUDY SKIES WITH TEMPS IN THE UPPER 70S AND LOWER 80S THROUGH FRIDAY. ONCE AGAIN AVIATION MOS WAS LITTLE HELP WITH TEMPS IN THE LOWER 70S FOR THURS AND FRIDAY. KOCH .EAX... KS...NONE. MO...NONE.
In the hours before
Local storm report, Jul 10, 9:09 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
909 AM CDT WED JUL 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM 5 WNW EAGLEVILLE MO 65 MPH TSTM GUST
07/10/02 HARRISON REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jul 10, 9:49 AM CDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
949 AM CDT WED JUL 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0928 AM MARTINSVILLE MO 65 MPH TSTM GUST
07/10/02 HARRISON REPORTED BY STORM
SPOTTER.
0935 AM RIDGEWAY MO MPH TSTM GUST
07/10/02 HARRISON LINES DOWN. REPORTED BY
PUBLIC.
0941 AM 1 N BETHANY MO 65 MPH TSTM GUST
07/10/02 HARRISON TREES AND LINES DOWNSpecial weather statement, Jul 10, 11:59 AM CDT, 2 hours 47 minutes before
MOZ003>008-013>017-023>025-101715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1159 AM CDT WED JUL 10 2002 SEVERE THUNDERSTORM WATCH NUMBER 126 HAS BEEN CANCELLED. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE... IN MISSOURI: ADAIR...DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...LINN... LIVINGSTON...MACON...MERCER...PUTNAM...SCHUYLER...SULLIVAN AND WORTH. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA. BROWNING
Local storm report, Jul 10, 12:19 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 PM CDT WED JUL 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM LACLEDE MO WIND DAMAGE
07/09/02 LINN ROOF DAMAGE TO
BUILDING. NUMEROUS
POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0630 PM FAYETTE MO WIND DAMAGE
07/09/02 HOWARD ROOF DAMAGE TO 3 OR 4
BUILDINGS. NUMEROUS
TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 10, 12:49 PM CDT, 1 hour 57 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1249 PM CDT WED JUL 10 2002 * HAZARDS EXPECTED - SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS NORTHWEST AND NORTH CENTRAL MISSOURI THIS AFTERNOON. THE THREAT WILL EXTEND ACROSS ALL OF THE REGION LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE DAMAGING WINDS AND HEAVY RAIN. * SPOTTER ACTIVATION - MAY BE NEEDED THIS AFTERNOON ACROSS NORTHERN MISSOURI NORTH OF A LINE FROM ST JOSEPH TO KIRKSVILLE. THEN LATE THIS AFTERNOON AND EVENING SOUTH OF THIS LINE. DISCUSSION: STRONG TO SEVERE THUNDERSTORMS ACROSS NORTH CENTRAL MISSOURI THIS MORNING PRODUCED A LARGE POOL OF RAIN COOLED AIR. THIS HAS HELPED TO TEMPORARILY STABILIZE THE AIR ACROSS MUCH OF NORTHERN AND WESTERN MISSOURI AND EASTERN KANSAS. A FRONT WILL PUSH TOWARD NORTHERN MISSOURI THIS AFTERNOON TRIGGERING STRONG TO SEVERE THUNDERSTORMS ACROSS THE NORTH PORTION OF THE STATE. MEANWHILE...THE OUTFLOW BOUNDARY FROM THIS MORNINGS STORMS WILL STALL SOUTH OF THE KANSAS CITY METROPOLITAN AREA. THIS BOUNDARY MAY BECOME A FOCUS FOR NEW SEVERE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AS HOT AND VERY HUMID AIR CONVERGES ALONG THIS BOUNDARY. EXPECT DAMAGING WINDS TO BE THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. BROWNING
Local storm report, Jul 10, 1:41 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
141 PM CDT WED JUL 10 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1239 PM BOONVILLE MO 65 MPH TSTM GUST
07/10/02 COOPER MEASURED WIND AND ROOF
DAMAGE REPORTED.
REPORTED BY MEDIA.Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.